Illinois, 2005

Heavy Snow in Illinois, January 22, 2005

January 22, 2005 · NWS DVN · 1 event in 1 county or zone

A fast moving winter storm moved east from the Northern Plains and into the Ohio Valley bringing some snow to the area. The heaviest snow of 6 inches or more fell in Northwest Illinois with lesser amounts across Eastern Iowa.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A fast moving winter storm moved east from the Northern Plains and into the Ohio Valley bringing some snow to the area. The heaviest snow of 6 inches or more fell in Northwest Illinois with lesser amounts across Eastern Iowa. A trop fold down to 550 mb associated with the storm produced very strong winds across Eastern Iowa. Sustained winds of 26 to 35 knots (30 to 40 mph) with gusts to over 44 knots (50 mph) were common which created blizzard conditions in the pre dawn hours and during the morning commute across much of Northeast and East Central Iowa. A peak wind gust of 56 knots (64 mph) was recorded at Vinton in Benton County. Law enforcement and broadcast media reported whiteout conditions on highway 13 in Linn and Delaware counties and U.S. 30 west of Cedar Rapids. Several county sheriff offices issued emergency alerts to media outlets indicating that travel was not recommended in their county. In Jones County Iowa, several highway crews radioed in reports of zero visibility and being stopped because they had no idea where they were located. Numerous accidents occurred including a 20 car pile up at mile marker 280 on westbound Interstate 80 at 0814 CST. While traffic was stopped and being rerouted onto U.S. 6, an indirect fatality occurred at 1040 CST at mile marker 286 on westbound Interstate 80 when a 19 year old man ran into a semi in whiteout conditions.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jan 22, 4:20 AM CST, 40 minutes earlier.

Area forecast discussion, Jan 22, 4:20 AM CST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
420 AM CST SAT JAN 22 2005

.SYNOPSIS...
SURFACE LOW NEAR KPIA AT 08Z WITH STRONG SURFACE PRESSURE GRADIENT
ENTERING EASTERN IA/NE MO.  NICE ISALLOBARIC RISE/FALL COUPLET OVER
THE REGION ATM WITH MSAS SHOWING A 6MB 3HR PRESSURE RISE CENTERED
OVER SW IA AND FALLS OF 6MB OVER NRN IN.  WATER VAPOR ALSO SHOWING
STRONG DRYING ASSOCIATED WITH H5 LOW/TROP FOLD  MOVING THROUGH WRN
WI/ERN MN. NUMEROUS REPORTS OUT OF ERN SECTIONS OF DMX CWA OF WIND
GUSTS OVER 60 MPH.  ALREADY HAD ONE ISOLATED RERPORT OF AN EST 60
MPH IN SRN PART OF OUR CWA.  LOOKS LIKE MOST OF THE SIGNIFICANT PCPN
IS OVER WITH FOR OUR AREA WITH RADAR SHOWING THE LAST OF THE OF THE
SN MOVING OUT OF ERN BUREAU COUNTY IL 0930Z.

&&
.SHORT TERM...(TODAY)
ABOVE MENTIONED SURFACE 3HR RISE/FALL COUPLET...STRONG PRESSURE
GRADIENT...TROP FOLD MOVING THROUGH WRN CWA THIS MORNING AND NEAR
LINEAR WINDS FROM SURFACE THROUGH 925MB ALL SUPPORT A HIGH WIND
EVENT TODAY WITH WITH STRONGEST WINDS THIS MORNING WEST OF THE MS
RIVER.  A HIGH WIND WARNING HAS BEEN ISSUED SOUTH OF HIGHWAY 30.  TO
THE NORTH OF 30 3-5 INCHES OF NEW SNOW COMBINED WITH THE HIGH WINDS
WILL CREATE BLIZZARD CONDITIONS...THUS A BLIZZARD WARNING HAS BE
HOISTED FOR THOSE COUNTIES. CALLS FROM SPOTTERS AND LAW ENFORCEMENT
AGENCIES IN OUR NW COUNTIES ALREADY INDICATING THAT BLIZZARD
CONDITIONS WERE OCCURRING  WITH REPORTS OF WHITEOUT CONDITIONS AND
EVEN ONE REPORT OF A SQUAD CAR BEING BLOWN OFF THE ROAD.  THESE
CONDITIONS SHOULD SPREAD INTO NW IL BY 7 AM.  EXPECT WINDS TO
DIMINISH BY LATE AFTERNOON AS PRESSURE GRADIENT WEAKENS IN RESPONSE
TO SURFACE HIGH BUILDING IN FROM THE WEST.  WILL CARRY FLURRIES THIS
MORNING IN THE WEST WITH LOW POP FOR MEASURABLE SNOW IN THE EAST AS
UPPER WAVE ROTATES THROUGH.  PCPN THREAT SHOULD END BY 18Z AS S/W
MOVES EAST OF CWA.  WITH STRONG CAA TODAY EXPECT MAX TEMPS WILL
OCCUR BY 15Z...THEN TEMPS SHOULD FALL OFF SLOWLY THE REST OF THE DAY.
 ...DLF...

&&
.LONG TERM (TONIGHT THROUGH FRIDAY)...
NOT MUCH GOING ON IN THIS TIME FRAME COMPARED TO TODAY.  WINDS
DIMINISH TONIGHT AS THE STORM MOVES EAST LEAVING HIGH PRESSURE FOR
SUNDAY.  DECENT WARM ADVECTION DEVELOPS SUNDAY NIGHT...SO THE COLD
TEMPS WITH THIS SYSTEM WILL BE SHORT-LIVED.  NEXT WEEK LOOKS RATHER
UNEVENTFUL WITH TEMPS GENERALLY NEAR NORMAL. ...RW...
&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...BLIZZARD WARNING GENERALLY ALONG AND NORTH OF HIGHWAY 30 TODAY.
HIGH WIND WARNING SOUTH OF HIGHWAY 30 TODAY.
IL...BLIZZARD WARNING ALONG AND NORTH OF HIGHWAY 30 TODAY.
HIGH WIND WARNING SOUTH OF HIGHWAY 30 TODAY.
MO...HIGH WIND WARNING TODAY.

&&
Hazardous weather outlook, Jan 21, 5:09 AM CST, 23 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
509 AM CST FRI JAN 21 2005

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-221100-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
509 AM CST FRI JAN 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST...EAST
CENTRAL...AND SOUTHEAST IOWA...NORTHWEST...NORTH CENTRAL...AND WEST
CENTRAL ILLINOIS...AND NORTHEAST MISSOURI.

.DAY ONE...TODAY AND TONIGHT
A STRONG WINTER STORM WILL MOVE THROUGH AREA THIS AFTERNOON
THROUGH TONIGHT.  SNOWFALL RANGING FROM A COUPLE OF INCHES TO AROUND
8 INCHES WILL BE POSSIBLE NORTHEAST OF A LINE FROM WILLIAMSBURG...
THROUGH MUSCATINE TO ALEDO.  THE HEAVIEST SNOWFALL IS EXPECTED
NORTHEAST OF AN INDEPENDENCE...CLINTON...PRINCETON ILLINOIS LINE.
NORTHWEST WINDS INCREASING TO 20 TO 30 MPH...WILL CREATE CONSIDERABLE
BLOWING AND DRIFTING SNOW LATE TONIGHT OVER EAST CENTRAL IOWA.

AREAS SOUTH OF A WILLIAMSBURG...MUSCATINE...ALEDO LINE WILL HAVE A
LIGHT MIX OF SNOW...SLEET AND FREEZING RAIN FROM THE THIS AFTERNOON
THROUGH THIS EVENING.  THE WINTERY MIX WILL CHANGE TO LIGHT SNOW LATE
TONIGHT.  SNOWFALL AMOUNTS UP TO 2 INCHES WILL BE POSSIBLE BY
SATURDAY MORNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE SNOWFALL WILL TAPER OFF BY EARLY SATURDAY AFTERNOON WITH MINOR
ADDITIONAL ACCUMULATIONS EXPECTED.  HOWEVER...NORTHWEST WINDS GUSTING
OVER 40 MPH WILL CREATE CONSIDERABLE BLOWING AND DRIFTING SNOW...
ESPECIALLY NORTH OF HIGHWAY 34.  LOCATIONS ALONG AND NORTH OF AN
INDEPENDENCE...CLINTON...PRINCETON IL LINE...WHERE THE HEAVIEST
SNOWFALL IS EXPECTED...COULD SEE NEAR BLIZZARD CONDITIONS LATE
SATURDAY MORNING AND SATURDAY AFTERNOON.

THE STRONG WINDS WILL COMBINE WITH TEMPERATURES FALLING THROUGH
THE TEENS...TO CREATE WIND CHILLS IN THE ZERO TO 10 BELOW ZERO
RANGE SATURDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT. HOWEVER...
REPORTS OF SNOWFALL AND TRAVEL CONDITIONS WILL BE GREATLY
APPRECIATED.

DLF

In the hours before

Local storm report, Jan 22, 12:29 AM CST, 4 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1229 AM CST SAT JAN 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1125 AM     SNOW             FREEPORT                42.29N 89.63W
01/21/2005  5.0 INCH         STEPHENSON         IL   TRAINED SPOTTER

            NEAR ZERO VISIBILITY IN THE COUNTY, 1 MILE VISIBILITY IN
            TOWN

1200 AM     SNOW             DUBUQUE                 42.50N 90.69W
01/22/2005  3.0 INCH         DUBUQUE            IA   OFFICIAL NWS OBS

1200 AM     SNOW             STANLEY                 42.64N 91.81W
01/22/2005  2.5 INCH         BUCHANAN           IA   TRAINED SPOTTER

1200 AM     SNOW             MOLINE                  41.49N 90.49W
01/22/2005  0.1 INCH         ROCK ISLAND        IL   OFFICIAL NWS OBS

            FREEZING RAIN OCCURRING AT TIME OF OB

&&

WOLF
Local storm report, Jan 22, 1:42 AM CST, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
142 AM CST SAT JAN 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0141 AM     SNOW             WARREN                  42.49N 89.99W
01/22/2005  5.0 INCH         JO DAVIESS         IL   TRAINED SPOTTER

&&

WOLF
Local storm report, Jan 22, 3:42 AM CST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
342 AM CST SAT JAN 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0334 AM     NON-TSTM WND GST NAUVOO                  40.55N 91.38W
01/22/2005  60 MPH           HANCOCK            IL   TRAINED SPOTTER

            WIND ESTIMATED

&&

WOLF

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Stephenson

When
January 22, 5:00 AM CST to 8:00 AM CST
Where
Stephenson forecast zone
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
42.352, -89.662 (the zone’s center; the record gives no point)

9 inches of snow

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2005Every state in 2005This day in weather historyWarnings in Illinois, January 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5438470.